Format

Send to

Choose Destination
Ir Med J. 1977 Oct 21;70(15):455-6.

Fatal outcome of an hepatic adenoma following short term oral contraceptive use.

Abstract

PIP:

In this case report, it is emphasized that duration of exposure to an oral contraceptive is not of prime importance. The patient was a 30-year-old woman complaining of sudden onset of severe epigastric pain which radiated to the right upper abdomen and the right shoulder. She had been using anovulatory pills for 18 months. A mass was felt in the right upper abdomen. The white cell count was 21,000/cu mm. Acute cholecystitis was the original diagnosis. In the next 4 days the bilirubin rose to 2.9 mg% and the alkaline phosphatase to 23.1 KA units. At laparotomy the gallbladder was found to be normal. Hepatomegaly was noted. A liver biopsy was taken. Subsequently a liver scan showed a large defect in the right lobe of the liver. Selective angiography of the right hepatic artery showed a large vascular mass. The diagnosis was changed to hepatic adenoma with secondary hemorrhage. Before further surgery the patient suffered a cardiorespiratory arrest and died. At autopsy a hepatic adenoma was found in the right lobe. A large embolus was found blocking the pulmonary arteries. The embolus was considered the cause of the sudden death.

PMID:
924751
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center